North Carolina, 2023

Damaging Winds in North Carolina, August 7, 2023

August 7, 2023 · NWS MHX · 11 events in 6 counties and zones

Widespread thunderstorms broke out and moved south and east through Eastern NC during the evening hours. Many of these storms became severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Widespread thunderstorms broke out and moved south and east through Eastern NC during the evening hours. Many of these storms became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 7, 6:37 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 7, 6:37 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
737 PM EDT Mon Aug 7 2023

.SYNOPSIS...
A cold front will approach from the west this afternoon and
cross the area late tonight into Tuesday. Seasonable conditions
return thereafter. A trough will move through on Thursday with
the next chance for showers and thunderstorms. Yet another front
will approach the area into the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 730 PM Monday...Based on latest radar trends as convection
crosses the Piedmont and latest hi-res guidance, Severe
Thunderstorm Watch has been expanded to include areas along and
south of the Pamlico River and Pamlico Sound. The watch
continues for the inner coastal plain as well, in effect through
midnight.

Previous Discussion...Strengthening low pressure will lift into
the NE US and drag an attendant cold front into the Mid-
Atlantic and Carolinas tonight. Strong to severe thunderstorms
will pose a threat to the area this evening and the first part
of tonight. SPC continues to outlook the coastal plain in a
Slight risk (2/5) for severe storms, and a Marginal risk (1/5)
for areas along and east of Hwy 17. A strong cap remains in
place this afternoon, inhibiting convection keeping Eastern NC
dry. Anticipate a line of strong to severe thunderstorms to
cross into Eastern NC around 8pm for the Coastal Plain counties
from Duplin to Martin county. The line of storms will move
through Eastern NC through midnight to 2am, and off the coast
through early Tuesday morning. The atmosphere will feature all
necessary ingredients to support severe storms: moisture (dew
points in the mid 70s), instability (MLCAPE 2500-3000 J/kg),
lift, and shear (30-40+ kts deep layer shear). The main threat
still looks like damaging winds, with large DCAPE (1500+ J/kg).
Locally heavy rain also possible, though CAMs show storms moving
pretty quickly.

Hi-res guidance has trended fairly consistent with this line
over the past several runs. Given increased confidence and
severe wx upstream, have collaborated with SPC to initiate a
Severe Thunderstorm Watch for Duplin, Lenoir, Greene, Pitt, and
Martin counties through midnight.

Clouds and precip will keep overnight temps mild, with lows
falling into the mid 70s inland to upper 70s along the coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 5 PM Monday...High pressure will build across the area
from the north on Tuesday behind the departing cold front.
Expect drying westerly flow with modest subsidence and drying
aloft leading to a precip-free day. While some guidance suggest
afternoon showers possible, dew points will mix out to the 60s
by afternoon, and suppress any shower chances. Highs will again
be warm, low 90s inland to upper 80s along the coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 333 AM Mon...Dry to start the period, then shower/storm
chances return Thursday through the weekend.

Wednesday...Another dry day on Wed with high pres overhead and
light nrly flow becoming light onshore in the afternoon.

Thursday...This day appears the best chc for showers and storms
as a stout shortwave rounds base of Great Lakes trough. 07/00Z
GFS/ECM/CMC all in good agreement with synoptic features this
time period. Have inc pops to 40-50% as a result. A return to
hot and humid with heat indices between 100-105.

Friday through Sunday...A return to more climo pops (~30%) late
week into the weekend as ENC will be under weak shortwave
activity with near climo hts/thicknesses. Cont warm and humid
with highs in the 90s and lows in the 70s. Most of the
convective chances will be in the afternoon/early evening, with
rest of the period dry.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 730 PM Mon...Primary aviation hazard will be a line of
strong to potentially severe thunderstorms crossing the
terminals this evening. Have tried to time arrival of storms
with TEMPO groups at all sites, with westerly gusts to 30+ kt
likely with the storms, and higher gusts possible. Frequent
lightning and very heavy rainfall are likely for at least a
brief time as well.

Persistent light winds keep mainly VFR in place through the
early morning hours, prevailing through Tuesday.

LONG TERM /Tuesday night through Saturday/...
As of 333 AM Mon...Dry cond for Wed, then a return to
occasional sub-VFR conditions in mainly afternoon/evening
showers and storms and in patches of early morning fog and
stratus. Another threat for gusty winds (southwest) on Thur
ahead of a weather system.

&&

.MARINE...
SHORT TERM /Through Tuesday/...
As of 510 PM Monday...Latest surface and buoy data indicate obs
SSW winds 15-20 kts with medium period seas 2-3 ft. A cold
front will approach from the west this afternoon and move
through the waters tonight. S/SW winds will continue to
increase through the evening, becoming 15-25 kt by sunset. SCAs
continue for the coastal waters and Pamlico Sound. Could be
close for the northern sounds with occasional gusts to 25 kt.
Seas gradually building this evening peaking at 4-6 ft late
tonight south of Oregon Inlet and 3-5 ft north.

High pressure builds in from the north Tuesday with conditions
improving by late morning. Lingering elevated seas will mean
SCAs continue for the waters from Diamond Shoals south through
late afternoon.

LONG TERM /Tuesday night through Saturday/...
As of 333 AM Mon...Swrly winds diminishing to 5-15 kt Tue night
through Wed. Winds return back to a sswrly to srly direction
out ahead of the next approaching system on Thu and could near
SCA levels. 4-6 ft seas initially on Tue will subside back below
SCA Tue night through late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 10 AM EDT Tuesday for AMZ135.
     Small Craft Advisory until 5 AM EDT Tuesday for AMZ150.
     Small Craft Advisory until noon EDT Tuesday for AMZ152.
     Small Craft Advisory until 6 PM EDT Tuesday for AMZ154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...DAG/CQD/CB
SHORT TERM...DAG
LONG TERM...TL
AVIATION...DAG/TL/CB
MARINE...DAG/TL
Hazardous weather outlook, Aug 7, 6:29 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
729 PM EDT Mon Aug 7 2023

NCZ045>047-203-082330-
Washington-Tyrrell-Mainland Dare-Northern Outer Banks-
729 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ081-082330-
Mainland Hyde-
729 PM EDT Mon Aug 7 2023

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-082330-
Hatteras Island-
729 PM EDT Mon Aug 7 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-080-090>092-094-193-194-198-082330-
Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Pamlico-
Northern Craven-Southern Craven-Inland Onslow-
729 PM EDT Mon Aug 7 2023

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-082330-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
729 PM EDT Mon Aug 7 2023

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...MODERATE RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 66 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
August 7, 7:23 PM EST
Where
Duplin County, 1.79 mi NW of Faison
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.140, -78.150

A tree was blown down on Emmett Jackson Rd north of Faison.

Thunderstorm Wind, Duplin

When
August 7, 7:28 PM EST
Where
Duplin County, 1.49 mi NNW of Calypso
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.170, -78.110

A tree was blown down on US Hwy 117 N of Calypso.

Thunderstorm Wind, Duplin

When
August 7, 7:37 PM EST
Where
Duplin County, 1.49 mi NNW of Summerlin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.100, -77.980

A tree was blown down on Ivey Rd.

Thunderstorm Wind, Pitt

When
August 7, 7:54 PM EST
Where
Pitt County, 0.56 mi E of Farmville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.600, -77.590

Several trees were blown down around Farmville.

Thunderstorm Wind, Lenoir

When
August 7, 7:57 PM EST
Where
Lenoir County, 1.38 mi N of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.290, -77.580

A tree was blown down on N Queen St in Kinston.

Thunderstorm Wind, Martin

When
August 7, 7:58 PM EST
Where
Martin County, 4.15 mi WNW of Oak City
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.990, -77.370

Edgecombe-Martin County Electric Cooperative reported trees on powerlines on Red Oak Fork Rd. outside of Oak City. The time was based on radar data.

Thunderstorm Wind, Pitt

When
August 7, 8:10 PM EST
Where
Pitt County, 0.89 mi SE of Ayden
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.460, -77.420

Pitt County 911 reported trees down on Allen Dr. in Ayden. The time was estimated based on radar data.

Thunderstorm Wind, Lenoir

When
August 7, 8:11 PM EST
Where
Lenoir County, 5.72 mi NE of Graingers
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.380, -77.450

A tree was blown down on NC 11 in Grifton.

Thunderstorm Wind, Beaufort

When
August 7, 8:53 PM EST
Where
Beaufort County, 0.56 mi W of Pantego
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.580, -76.680

Tideland Electric Cooperative reported tree limbs on powerlines causing power outages in Pantego. The time was based on radar data.

Thunderstorm Wind, Carteret

When
August 7, 9:14 PM EST
Where
Carteret County, 1.49 mi SSE of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.780, -76.890

Carteret-Craven Electric Cooperative reported trees on powerlines on Roberts Rd. The time was based on radar data.

Thunderstorm Wind, Carteret

When
August 7, 9:22 PM EST
Where
Carteret County, 1.7 mi W of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.780, -76.880

A tree was blown down on a home along Roberts Rd. The time was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130883, 1130884, 1130885, 1130887, 1130888, 1130893, 1130886, 1130889, 1130892, 1130891, 1130890.